Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 90, NWS Kansas City, MO

May 31, 2017Johnson County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 31, 2017, 12:48 PM CDT for Johnson County, Miami County, Kansas. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2017, 12:48 PM CDT (17:48 UTC)
Expired
May 31, 2017, 1:15 PM CDT
In force
27 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Johnson County, KS, Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 65 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 1:19 PM CDTHAIL 1.55 Nw Hillsdale, KS
May 31, 1:24 PM CDTHAIL 26 Nnw Paola, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 5.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

821 
WUUS53 KEAX 311748
SVREAX
KSC091-121-311815-
/O.NEW.KEAX.SV.W.0090.170531T1748Z-170531T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1248 PM CDT WED MAY 31 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northwestern Miami County in east central Kansas...
  Southwestern Johnson County in east central Kansas...

* Until 115 PM CDT

* At 1247 PM CDT, a severe thunderstorm was located near Baldwin
  City, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Gardner, Spring Hill, Edgerton and Clare. 

This includes Interstate 35 in Kansas between mile markers 200 and
212.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 9506 3876 9505 3885 9505 3882 9478
      3862 9494 3866 9507
TIME...MOT...LOC 1747Z 302DEG 17KT 3879 9511 

HAIL...1.25IN
WIND...60MPH
 
$$

Laflin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:18 PM CDT, 30 minutes earlier.

Area forecast discussion, May 31, 12:18 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1218 PM CDT Wed May 31 2017

.Discussion...
Issued at 420 AM CDT WED MAY 31 2017

Isolated thunderstorms continue to percolate early this morning
across southeast Kansas and southwest Missouri, south of a frontal
boundary that is stalled along a line from Kansas City to Moberly.
Early morning analysis shows a weak west-to-east oriented jet streak
at 850mb across southern Kansas, resulting in sufficient isentropic
lift to liberate some of the late night instability aloft --about
250 J/KG of MLCAPE-- and generate isolated storms. These isolated
storms will likely percolate along through sunrise as the weak jet
streak will keep initiating them till it mixes out later this
morning.

Stepping back to look at the big picture, an amplified pattern
remains in place across the Nation with a large trough spinning over
east Canada and a ridge axis poking north along the spine of the
Rockies, thus leaving our section of the Plains under a northwest
flow. And, while there are no obviously notable shortwaves in the
northwest flow to see on satellite early this morning, if we look
west, into northern Mexico, we do note a shortwave trough moving
east under the ridge axis.

Later today, the Mexican shortwave will shift a bit farther east,
which will help focus mid-level warm air advection back across
northeast Kansas by this afternoon. As this occurs, the tail end of
a 250mb level jet streak will pivot into the base of the Canadian
trough, shifting the rear-entrance region of the jet across eastern
Kansas and northern Missouri. These combined features will likely be
enough to generate some isolated to scattered thunderstorms in an
environment that will be primed for activity as afternoon MLCAPE
values will be bubbling up through 1500 J/KG to 2000 J/KG
--depending on the model you chose-- coincident with 0-6KM shear
 values between 30 to 40 knots. This environment will prevail
 south of the stalled front, which should get pushed south by a
 modest little surface high oozing through far northeast Missouri
 today. Putting all that together, and thunderstorms look possible
 along and south of the front starting during the early to mid
 afternoon hours, with expectations that the front will be
 wallowing around I-70. Large hail and damaging winds will be a
 concern for the storms this afternoon along with torrential rain.

Of course this activity may extend into the overnight hours as the
prevailing flow will not force the frontal boundary out of our area,
and the trough moving out of northern Mexico will still be moving in
our general direction. This then sets the stage for late night
activity that may linger through Thursday as the nocturnal jet
leading the trough focuses moisture transport into eastern Kansas
and western Missouri. Have likely POPs going after midnight, but
must admit that confidence on how we transition from the afternoon
potential activity into the late night hours activity is a bit
nebulous, though with the loss of diurnal heating current thoughts
are that the late night storms wont be as strong. We will have to
watch for training storms across eastern Kansas and western
Missouri today and tonight as precipitable water values will be
running over one inch, indicating our storms will likely be
efficient rain makers. Lingering activity may persist into the day
Thursday, but confidence on how far into Thursday any lingering
activity lasts is rather low.

Otherwise, expect temperatures to stay rather summer like as we head
into the beginning of June, with afternoon highs in the 80s likely
through the weekend as the ridge axis to our west begins to shift
into the Plains. However, this will also bring another chance for
storms to the region Saturday.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1218 PM CDT WED MAY 31 2017

Convection is firing along a stalled boundary situated from near
MHK to IXD/southern KC metro into the Missouri Ozarks. This
boundary will be slow to move and will be the primary focus for
any thunderstorm activity through the afternoon, so that the
southern KC airports will likely see storms but they may stay just
south and west of MCI although it will be close. Will need to
watch more activity developing across KS/NE which could impact the
same areas later this afternoon, followed by higher chances for
more widespread storms later tonight. Indications are that the
highest chances for overnight activity will again be just
south/west of the KC metro, but it's possible this could be
adjusted northward.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...Hawblitzel
Hazardous weather outlook, May 31, 4:37 AM CDT, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
437 AM CDT Wed May 31 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-010945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
437 AM CDT Wed May 31 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe storms are possible this afternoon and early
 evening across eastern Kansas and western Missouri. While coverage
 will remain isolated to scattered, large hail and strong winds are
 possible, particularly south of the Kansas City Metro. Storm
 chances will increase into the overnight hours, though the severe
 threat should diminish as the evening progresses.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Storm chances will subside early Thursday morning and a brief break
 in activity is expected until early Saturday. At that time,
 additional widespread rain showers and thunderstorms will return to
 the area.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 31, 12:39 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1239 PM CDT WED MAY 31 2017

KSZ057-105-311815-
Johnson KS-Miami KS-
1239 PM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MIAMI AND
SOUTHWESTERN JOHNSON COUNTIES UNTIL 115 PM CDT...

At 1239 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vinland, or near Baldwin City, moving southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gardner, Spring Hill, Edgerton and Clare.

This includes Interstate 35 in Kansas between mile markers 200 and
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3889 9505 3880 9480 3857 9498 3863 9507
TIME...MOT...LOC 1739Z 302DEG 17KT 3881 9515

Laflin

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:20 PM CDTSpecial Weather StatementEAXMiami25 min
May 30, 7:22 PM CDTSevere Thunderstorm WarningEAXLinn, Miami38 min
May 30, 7:47 PM CDTSpecial Weather StatementEAXMiami28 min
May 31, 12:39 PM CDTSpecial Weather StatementEAXJohnson36 min
May 31, 1:07 PM CDTSevere Thunderstorm WarningEAXJohnson, Miami38 min
May 31, 1:15 PM CDTSevere Thunderstorm WarningEAXLinn, Miami45 min
May 31, 1:37 PM CDTSevere Thunderstorm WarningEAXMiami53 min
May 31, 1:52 PM CDTSevere Thunderstorm WarningEAXLinn, Miami38 min
May 31, 2:05 PM CDTSevere Thunderstorm WarningEAXLinn55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.